MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122552
Medical Device Problem Codes Biocompatibility (2886); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Cyst(s) (1800); Foreign Body Reaction (1868); Bone Fracture(s) (1870); Metal Related Pathology (4530)
Date of Event 01/30/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a bhr tha surgery had been performed in the left hip on (b)(6) 2010, the patient experienced metallosis with both a pseudotumor and severe trunnionosis from metal-on-metal articulation.A revision surgery was performed on (b)(6) 2020 to treat the adverse event.The patient outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that a revision surgery was performed on the patients left hip.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.Without definitive part/lot numbers a complete complaint history review cannot be performed for the devices involved.As no device batch numbers were provided for investigation, a manufacturing record review, ifu review could not be performed.The risk management review have been performed for the alleged failure mode.If more information is received, this investigation will be reopened.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.If the products or additional information become available in the future, this case will be reopened.Without additional information about this patient¿s particular case, our investigation remains inconclusive.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed.During the revision, the cup, head, sleeve and stem were removed.As of today, the devices used in treatment have been requested but have not become available.A review of the historical complaints data for the cup, head, modular sleeve and stem was performed.Using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product.No other similar complaints were identified for the cup or stem.Similar complaints were identified for the modular sleeve and head.However, as the devices are no longer sold, no action is to be taken.A search was also performed using part numbers, the reported failure modes and description summary to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Other similar complaints were identified for the cup.This will continue to be monitored.No other similar complaints have been identified for the head, modular sleeve or stem.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.A review of escalation actions related to the products and similar complaints was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; no further escalation actions required.Smith and nephew has not received device/adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Without additional information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective or preventative action is not indicated.B5, g1, h6, h10.
 
Event or Problem Description
It was reported that a revision surgery was performed on the patients left hip due to failed left total hip arthoplastly secondary to metalosis from metal on metal articulation and trunnionosis, evidence of metalosis in the left hip with both a pseudotumor and severe trunnionosis.

Brand Name
HEMI HEAD 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa warwickshire
UK 
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa, warwickshire
UK  
Manufacturer Contact
holly topping
7000 west william cannon drive
spa park
austin, TX 78735
5123913905
MDR Report Key10440264
Report Number3005975929-2020-00315
Device Sequence Number4060192
Product Code NXT
UDI-Device Identifier00885556071694
UDI-Public885556071694
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/27/2014
Device Catalogue Number74122552
Device Lot Number09BW04043
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/31/2020
Supplement Date Received by Manufacturer10/11/2020
03/11/2022
Initial Report FDA Received Date08/21/2020
Supplement Report FDA Received Date10/14/2020
03/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71309115/SYN POR PLUS HA HO STEM SZ 15.; 74222400/MODULAR SLEEVE +8MM 12/14.; CN: 74222400, LN: UNKNOWN.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale